Drought, Lower Yampa River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
There was little change in the drought situation across western Colorado through the month. Northwest Colorado remained in a moderate to severe drought.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
There was little change in the drought situation across western Colorado through the month. Northwest Colorado remained in a moderate to severe drought. Meanwhile, water year numbers for west-central and southwest Colorado river basins continued to look impressive, improving the situation to abnormally dry or non-drought categories. Although portions of west-central and southwest Colorado were classified as non-drought, it is important to note that water supply concerns both above and below ground continued. Years of withdrawals are tough to overcome with one exceptional snowpack season. For a continuation on this drought situation please see the June 2005 Storm Data Publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 10:34 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1134 PM MDT SAT APR 30 2005 .UPDATE...HAVE ADDED CENTRAL MOUNTAINS TO WINTER WEATHER ADVISORY... VALID UNTIL 5 AM SUNDAY MORNING. HAD A REPORT OF 3-5 INCHES ON VAIL PASS WITH MODERATE TO HEAVY SNOW ONGOING AND A REPORT OF 1 INCH IN 20 MINUTES AT AVON. WITH PLENTY OF RADAR RETURNS FEEL HIGHER ELEVATIONS WILL CONTINUE TO ACCUMULATE THROUGH THE EVENING. IR LOOP INDICATES THAT TIMING ESTIMATE ON TRACK FOR SNOW LETTING UP BY MIDNIGHT. EXPECT ANOTHER 3 TO 5 INCHES BRINGING TOTALS TO 6 TO 12 INCHES BY MORNING. NORTHERN MOUNTAINS HAVE SEEN A SIGNIFICANT DECREASE IN ACTIVITY AND THOSE ADVISORIES HAVE BEEN CANCELLED. && .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...MOIST NORTHWEST FLOW WITH MAIN IMPACT FOR OUR CWA THROUGH THIS EVENING LIKELY IN MOUNTAINS OF NW CO...WHERE COMBINATION OF OROGRAPHIC LIFT AND CONVECTIVE FACTOR LIKELY TO PRODUCE TOTALS OF 5-10 INCHES. ALREADY RECEIVED 6 INCHES OVER RABBIT EARS PASS SO FAR TODAY. FLOW LIKELY TO WEAKEN AND BECOME NORTHERLY OVER ADVISED ZONES LATE TONIGHT AS BAROCLINIC ZONE CONTINUES TO SINK SOUTHWARD...WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED AFTER MIDNIGHT. AS BAROCLINIC ZONE AND MAIN BAND OF MOISTURE CONTINUES TO SHIFT SOUTHWARD SUNDAY...EXPECT TO HAVE SOME MOUNTAIN ZONES WHERE SNOWFALL COULD REACH BORDERLINE ADVISORY CRITERIA. SITUATION BEARS CLOSE SCRUTINY BY LATER SHIFTS. ALL MODELS SHOWING REMNANTS OF UPPER LOW PRESENTLY ALONG CA COAST TO BE MOVING INTO OUR AREA IN THE SUNDAY NIGHT/MONDAY MORNING PERIOD... AS IT RIDES INLAND WITH THE SOUTHERN BRANCH OF WESTERLIES. EXPECT THIS BIT OF ENERGY TO KICK UP SHOWERS AGAIN ON MONDAY...THOUGH SNOW LEVEL MAY BE GENERALLY ABOUT 1000 FEET HIGHER ON MONDAY THAN SUNDAY. SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED FROM MOUNTAIN AREA SPOTTERS...AS WELL AS LAW ENFORCEMENT IF A COUPLE INCHES OR MORE OF NEW SNOW IS OBSERVED THROUGH THE NEXT 48 HOURS. .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...UNSETTLED NW FLOW EXPECTED MON NIGHT INTO WED AS A LARGE TROUGH REMAINS OVER THE GREAT LAKES. TIMING THE SMALLER DISTURBANCES LIKELY A PROBLEM, BUT ENOUGH MOISTURE SHOULD BE PRESENT TO KEEP THE SLIGHT CHANCE VALLEYS/CHANCE MTNS IN THE FORECAST THE FIRST PART OF NEXT WEEK. THE GREAT LAKES TROUGH LIFTS OUT WED AS THE FLOW ALOFT OVER ERN UT/WRN CO BACKS FIRST TO WEST ON WED, AND THEN SW THU AND FRI AS A STRONGER PAC WAVE APPROACHES THE NRN CA/OR COAST LATE THU. THIS DISTURBANCE FORECAST BY 06Z GFS/06Z DGEX TO THEN MOVE INLAND AND SWEEP ACROSS OUR AREA FRI NIGHT AND EARLY SAT. HOWEVER, 12Z GFS RUN SLOWER AND HOLDS THE UPPER LOW ALONG THE WEST COAST FRI NIGHT, KEEPING OUR AREA IN SW FLOW THRU SAT. 00Z ECWMF SOMEWHERE IN BETWEEN. SHOULD SEE WINDS BEGIN INCREASING THU AND FRI WITH TEMPS WARMING. THUS, WILL NOT MAKE MUCH CHANGE TO FRI-SAT PERIOD WHICH HAS SLIGHT CHANCE VALLEYS/CHANCE MTNS FOR THE MOST PART. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...WINTER WEATHER ADVISORY UNTIL 5 AM MDT TONIGHT ZONES 9/10/12. .UT...NONE. && JRP/JAD/ELH/JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 830 PM MDT SAT APR 30 2005 COZ001>003-005>008-011-014-017>023-UTZ022>025-027>029-011200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN- 830 PM MDT SAT APR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND PORTIONS OF WESTERN COLORADO. .DAY ONE...TONIGHT... SNOW SHOWERS OVER THE SOUTHERN MOUNTAINS OF COLORADO...AND THE MOUNTAINS OF EASTERN UTAH WILL DECREASE OVERNIGHT. FRESH SNOW IN THE MOUNTAINS WILL PRODUCE LOCAL HAZARDOUS DRIVING CONDITIONS DUE TO ICY AND SNOWPACKED ROADS. SCATTERED RAIN SHOWERS...CHANGING OVER TO SNOW SHOWERS IN THE NORTH ARE EXPECTED OVER THE LOWER ELEVATIONS OF WESTERN COLORADO AND EASTERN UTAH. WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE ADDITIONAL PRECIPITATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS A SERIES OF PACIFIC STORMS AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL AS RAINFALL OR SNOWFALL AMOUNTS. COZ004-009-010-012-013-011200- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- WEST ELK AND SAWATCH MOUNTAINS- 830 PM MDT SAT APR 30 2005 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. .DAY ONE...TONIGHT... NUMEROUS SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO...TAPERING OFF LATE TONIGHT. BY MIDNIGHT ACCUMULATIONS OF 5 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 8500 FEET. FRESH SNOW IN THE MOUNTAINS WILL PRODUCE HAZARDOUS DRIVING CONDITIONS DUE TO ICY AND SNOWPACKED ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS A SERIES OF PACIFIC STORMS AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL AS RAINFALL OR SNOWFALL AMOUNTS. CJC/ELH
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451699, 5451700, 5451701, 5451702, 5451703, 5451704, 5451705, 5451706, 5451707, 5451708, 5451709, 5451710, 5451711, 5451712, 5451713, 5451714, 5451715, 5451716, 5451717, 5451774, 5451775.